Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 211, NWS Louisville, KY

September 20, 2000Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Sep 20, 2000, 5:21 PM EST for Orange County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2000, 5:21 PM EST (22:21 UTC)
Expired
Sep 20, 2000, 5:50 PM EST
In force
29 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Orange County, IN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 4:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 202223
SVRSDF
INC117-202250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EST WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 550 PM EST

* AT 518 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM JUST EAST OF MILLERSBURG...OR ABOUT 39 MILES 
  NORTHWEST OF LOUISVILLE...MOVING EAST AT 50 MPH.

* THIS SEVERE STORM WILL AFFECT THE CITIES OF SALEM...HITCHCOCK...   
  HARRISTOWN AND KOSSUTH.

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORM'S PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:10 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 20, 2:10 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED SEP 20 2000

THANKS ILN FOR SPECIAL 18Z SOUNDING.  PRONOUNCED SPEED SHEAR SHOWN ON
18Z ILN SOUNDING DATA FM SFC-H85.

MEANWHILE...WATER VAPOR IMAGERY SHOWING STG S/W IN NW MO...MODELED TO
REACH FM THE CNTRL LKS THRU THE OH VLY TNGT. RGT ENRANCE RGN OF JET
THIS EVNG SHUD ENHANCE DIFFLUENCE ACR RGN THIS EVNG...HELPG TO PUMP
UP VERTICAL MOTION FIELDS.  WUD EXPECT CONVG AHD OF APRCHG CDFNT...
IN CONJUNCTION WITH APRCHG S/W ... TO ALLOW RATHER SIG SQUALL LINE
POTENTIAL TO MOVE ACRS OUR FORECAST AREA (FA) THIS EVNG...FOLLOWED
BY STATIFORM RAIN/EMBEDDED THUNDERSTORMS.

RUNNING UP LCL MESO STATS...SEEMS LIKE RATHER DECENT LIKELIHOOD OF
WND DAMAGE EVNT SPCLY NRN 1/2 OF FA. STRAIGHT LINE HODOGRAPH FM
ILN ALSO IMPLIES PSBL RGT TURNERS AND ISO TORNADOES ERY ON AS WELL.

OTHERWISE BUBBLE HIGH PRESSURE TO FOLLOW ON THU...WITH QUIET WX
THEN.

WEAK ISENTROPIC LFTG PTN THEN COMMENCING THU NITE AND FRI WITH CHC
SHWRS...AS MOISTURE COLLECTING ALNG GULF COAST LFTS NWWD.

.SDF...NONE.

STUREY

In the hours before

Special weather statement, Sep 20, 11:50 AM EST, 5 hours 31 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1250 PM EDT WED SEP 20 2000

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA LATER THIS AFTERNOON AND DURING THE EVENING HOURS.

A COLD FRONT FROM THE WESTERN GREAT LAKES TO THE MID MISSISSIPPI
RIVER VALLEY WILL MOVE SOUTHEAST TOWARD THE LOWER OHIO VALLEY THIS
EVENING. THE COMBINATION OF THE APPROACHING FRONT...INCREASING
MOISTURE LEVELS...AND A FAST MOVING UPPER LEVEL TROUGH...WILL
GENERATE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.

THUNDERSTORMS SHOULD DEVELOP INTO A SQUALL LINE AND SWEEP ACROSS
MUCH OF OUR REGION BETWEEN 5 PM AND MIDNIGHT.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND. HOWEVER...
BECAUSE OF SUCH STRONG WIND FIELDS ALOFT...ISOLATED TORNADOES WILL
BE POSSIBLE ALONG THE SQUALL LINE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NATIONAL WEATHER SERVICE
NOAA WEATHER RADIO OR THE MEDIA FOR ADDITIONAL INFORMATION. SKYWARN
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STUREY
Local storm report, Sep 20, 4:54 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
554 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    HUNTINGBURG               IN   WIND DAMAGE
09/20/00   DUBOIS                         TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:36 PM ESTSevere Thunderstorm WarningLMKDubois24 min
Sep 20, 5:02 PM ESTSevere Thunderstorm WarningLMKOrange33 min
Sep 20, 5:24 PM ESTSevere Thunderstorm WarningLMKWashington26 min
Sep 20, 5:42 PM ESTSevere Thunderstorm WarningLMKClark, Scott33 min
Sep 20, 6:06 PM ESTSevere Thunderstorm WarningLMKJefferson29 min
Sep 20, 6:29 PM ESTSevere Thunderstorm WarningLMKHarrison16 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.